Health Alert - Ponderax And Adifax Diet Pills
Thursday 17 June 1999
HEALTH ALERT - PONDERAX AND ADIFAX DIET PILLS
The Ministry of Health is urging people who used to take Ponderax or Adifax diet pills to see their doctor if they took the weight loss medication for three months or more.
Fenfluramine (Ponderax) was marketed from 1966 to 1997, dexfenfluramine (Adifax) from 1993 to 1997. Both were taken off the market in September 1997 because of concerns they may cause heart valve abnormalities when used in conjunction with another diet pill.
The Ministry of Health is now issuing a fresh alert following recent studies which show that use of either Ponderax or Adifax on its own may cause mild heart murmurs. The Ministry is thought to be the first agency in the world to disseminate this information to consumers.
Dr Stewart Jessamine, Medsafe Senior Medical Advisor, advises people who may have taken these medicines, even if it was 20 or 30 years ago, that there is a small risk that they could have been affected.
"People should go to their doctor for a checkup, even if they have had no symptoms.
"The studies show patients treated with Ponderax or Adifax for less than three months are not at any greater risk. However, those who were treated for 3 months or more do have an increased risk of having developed thickening of the heart valves."
He says new studies show long term use of these medicines can, in some people, cause thickening of the valves which may produce a heart murmur. In a small number of cases the valve thickening may place the person at increased risk of infection during dental and other types of surgery.
"Identifying patients at risk of infection involves a simple examination by a doctor and for those found to have a murmur, a non-invasive test, called an echocardiogram. The risk of infection for at risk patients can almost entirely be removed by giving antibiotics before undergoing surgery.
"Mild heart murmurs occur in 1- 4% of normal healthy people and usually do not have a major impact on a person's health," says Dr Jessamine.
Doctors, dentists and pharmacists have been sent a letter on this issue and an article has been published in Prescriber Update.
The Ministry of Health has set up a toll-free consumer help line (0800 931 139) and health alert advertisements are being placed in metropolitan newspapers this weekend. Copies of the consumer leaflet and further information are available on Medsafe's Web site (http://www.medsafe.govt.nz).
Consumers who are unsure whether they have taken Ponderax or Adifax should obtain a copy of the consumer leaflet, which is available from pharmacies, doctors and dietitians. To help people decide whether they have taken either medicine, information on the appearance and packaging of the tablets and capsules is included in the leaflet. Consumers are advised to talk to their pharmacist or doctor if they want more information.
ACC confirms that investigation of possible heart valve thickening associated with use of these medicines is considered to meet the requirements for the lodgement of a medical misadventure claim. ACC will contribute towards the costs of consulting a doctor and for specialist investigation if required, if a claim is accepted.
Dr Jessamine estimates that more than 25,000 New Zealanders may have been exposed to one of these medicines, but says it is not possible to determine how many people have taken the drug for more than three months.
No other diet pills have been associated with heart valve problems.